Electronic Communications in Probability

High points of branching Brownian motion and McKean’s Martingale in the Bovier-Hartung extremal process

Constantin Glenz, Nicola Kistler, and Marius A. Schmidt

Full-text: Open access

Abstract

It has been proved by Bovier & Hartung [Elect. J. Probab. 19 (2014)] that the maximum of a variable-speed branching Brownian motion (BBM) in the weak correlation regime converges to a randomly shifted Gumbel distribution. The random shift is given by the almost sure limit of McKean’s martingale, and captures the early evolution of the system. In the Bovier-Hartung extremal process, McKean’s martingale thus plays a role which parallels that of the derivative martingale in the classical BBM. In this note, we provide an alternative interpretation of McKean’s martingale in terms of a law of large numbers for high-points of BBM, i.e. particles which lie at a macroscopic distance from the edge. At such scales, ‘McKean-like martingales’ are naturally expected to arise in all models belonging to the BBM-universality class.

Article information

Source
Electron. Commun. Probab., Volume 23 (2018), paper no. 86, 12 pp.

Dates
Received: 19 December 2017
Accepted: 31 October 2018
First available in Project Euclid: 23 November 2018

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1542942175

Digital Object Identifier
doi:10.1214/18-ECP187

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60G70: Extreme value theory; extremal processes 82B44: Disordered systems (random Ising models, random Schrödinger operators, etc.)

Keywords
(in)homogeneous Branching Brownian motions McKean martingale Bovier-Hartung extremal process

Rights
Creative Commons Attribution 4.0 International License.

Citation

Glenz, Constantin; Kistler, Nicola; Schmidt, Marius A. High points of branching Brownian motion and McKean’s Martingale in the Bovier-Hartung extremal process. Electron. Commun. Probab. 23 (2018), paper no. 86, 12 pp. doi:10.1214/18-ECP187. https://projecteuclid.org/euclid.ecp/1542942175


Export citation

References

  • [1] Arguin, Louis-Pierre, David Belius, and Paul Bourgade. Maximum of the characteristic polynomial of random unitary matrices. Communications in Mathematical Physics 349.2 (2017): 703-751.
  • [2] Arguin, Louis-Pierre, David Belius, and Adam J. Harper. Maxima of a randomized Riemann zeta function, and branching random walks. The Annals of Applied Probability 27.1 (2017): 178-215.
  • [3] Arguin, Louis-Pierre, David Belius, Paul Bourgade, Maksym Radziwiłł$\,$ and Kannan Soundararajan. Maximum of the Riemann zeta function on a short interval of the critical line. arXiv preprint: arXiv:1612.08575.
  • [4] Arguin, Louis-Pierre, Anton Bovier, and Nicola Kistler. Genealogy of extremal particles of branching Brownian motion, Communications on Pure and Applied Mathematics, Vol. LXIV (2011):, 1647-1676.
  • [5] Arguin, Louis-Pierre, Anton Bovier, and Nicola Kistler. An ergodic theorem for the frontier of branching Brownian motion. Electronic Journal of Probability 18, No 53 (2013): 1-25.
  • [6] Arguin, Louis-Pierre, and Warren Tai. Is the Riemann zeta function in a short interval a 1-RSB spin glass?. arXiv preprint: arXiv:1706.08462 (2017).
  • [7] Belius, David, and Nicola Kistler. The subleading order of two dimensional cover times. Probability Theory and Related Fields 167.1-2 (2017): 461-552.
  • [8] Belius, David, Jay Rosen, and Ofer Zeitouni. Tightness for the Cover Time of $\mathbf{S} ^{2} $. arXiv preprint: arXiv:1711.02845 (2017).
  • [9] Biskup, Marek, Jian Ding, and Subhajit Goswami. Return probability and recurrence for the random walk driven by two-dimensional Gaussian free field. arXiv preprint: arXiv:1611.03901 (2016).
  • [10] Biskup, Marek, and Oren Louidor. Extreme local extrema of two-dimensional discrete Gaussian free field. Communications in Mathematical Physics 345.1 (2016): 271-304.
  • [11] Biskup, Marek, and Oren Louidor. Full extremal process, cluster law and freezing for two-dimensional discrete Gaussian Free Field. arXiv preprint: arXiv:1606.00510 (2016).
  • [12] Biskup, Marek, and Oren Louidor. On intermediate level sets of two-dimensional discrete gaussian free field. arXiv preprint: arXiv:1612.01424 (2016).
  • [13] Bolthausen, Erwin, Jean-Dominique Deuschel, and Giambattista Giacomin. Entropic repulsion and the maximum of the two-dimensional harmonic. The Annals of Probability 29.4 (2001): 1670-1692.
  • [14] Bovier, Anton. Gaussian processes on trees: From spin glasses to branching Brownian motion. Cambridge Studies in Advanced Mathematics Vol. 163, Cambridge University Press (2016).
  • [15] Bovier, Anton, and Lisa Hartung, The extremal process of two-speed branching Brownian motion, Electronic Journal of Probability 19, No. 18: 1-28 (2014).
  • [16] Bramson, Maury. Maximal displacement of branching Brownian motion, Comm. Pure Appl. Math. 31 (1978): 531-581.
  • [17] Bramson, Maury, Jian Ding, and Ofer Zeitouni. Convergence in Law of the Maximum of the Two-Dimensional Discrete Gaussian Free Field. Communications on Pure and Applied Mathematics 69.1 (2016): 62-123.
  • [18] Bramson, Maury, and Ofer Zeitouni. Tightness of the recentered maximum of the two-dimensional discrete Gaussian free field. Communications on Pure and Applied Mathematics 65.1 (2012): 1-20.
  • [19] Chhaibi, Reda, Joseph Najnudel, and Thomas Madaule. On the maximum of the C$\beta $E field. arXiv preprint: arXiv:1607.00243 (2016).
  • [20] Dembo, Amir, Yuval Peres, Jay Rosen and Ofer Zeitouni. Cover times for Brownian motion and random walks in two dimensions. Annals of Mathematics (2004): 433-464.
  • [21] Derrida, Bernard. Random-energy model: An exactly solvable model of disordered systems. Physical Review B 24.5 (1981): 2613.
  • [22] Derrida, Bernard, and Herbert Spohn. Polymers on disordered trees, spin glasses, and traveling waves. Journal of Statistical Physics 51.5 (1988): 817-840.
  • [23] Fang, Ming, and Ofer Zeitouni. Slowdown for time inhomogeneous branching Brownian motion. Journal of Statistical Physics 149 (2012).1: 1-9.
  • [24] Hu, Yueyun, and Zhan Shi. Minimal position and critical martingale convergence in branching random walks, and directed polymers on disordered trees. The Annals of Probability 37.2 (2009): 742-789.
  • [25] A. Kolmogorov, I. Petrovsky, and N. Piscounov, Etude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Moscou Universitet, Bull. Math. 1 (1937): 1-25.
  • [26] Lalley Steven and Thomas Sellke, A conditional limit theorem for the frontier of a branching Brownian motion, Ann. Probab. 15 (1987): 1052-1061.
  • [27] McKean, Henry P. Application of Brownian Motion to the equation of Kolmogorov-Petrovskii-Piskunov, Comm. Pure. Appl. Math. 28 (1976): 323-331.
  • [28] Najnudel, Joseph. On the extreme values of the Riemann zeta function on random intervals of the critical line. arXiv preprint: arXiv:1611.05562 (2016).
  • [29] Paquette, Elliot, and Ofer Zeitouni. The maximum of the CUE field. International Mathematics Research Notices (2017): rnx033.
  • [30] Sawyer, Stanley. Branching diffusion processes in population genetics. Advances in Applied Probability 8.4 (1976): 659-689.
  • [31] Scheike, Thomas H. A boundary-crossing result for Brownian motion. Journal of Applied Probability 29.2 (1992): 448-453.